RSS Feed Print
Hunger hormone, osteoporosis drugs, Alzheimer's disease
Lane Simonian
Posted: Friday, June 19, 2015 12:37 PM
Joined: 12/12/2011
Posts: 4632


I came across this story today on the potentially protective effects of the hunger hormone ghrelin against Alzheimer's disease.

http://link.springer.com/article/10.1007/s12035-015-9227-x

http://www.ncbi.nlm.nih.gov/pubmed/25649854

I had heard of ghrelin before but I could not remember the context. Then, I remembered the connection between ghrelin and the possible treatment of gastric problems produced by osteoporosis drugs such as Fosamax.

Alendronate sodium, a primary amino bisphosphonate, is widely used in the treatment of various diseases that are associated with bone resorption, such as postmenopausal osteoporosis and Paget’s disease of bone. Although the adverse effects of biphosphonates on the gastrointestinal system have been demonstrated in experimental and clinical studies, the exact mechanisms underlying this damage are not clear yet...The findings of the present study suggest that alendronate induces oxidative gastric damage by a local irritant effect, and ghrelin ameliorates this damage by its possible antioxidant and anti-inflammatory properties.

Luminol-enhanced chemiluminescence data revealed that the toxic metabolites that participate in the ALD-induced gastric damage are mainly H2O2, OH+, hypochlorite, peroxynitrite and lipid peroxyl radicals, which can severely disrupt cell membrane function and lead to DNA damage and cell death in the gastrointestinal mucosa.

The same oxidants and oxidative damage are what lead to Alzheimer's disease.

My mother took Fosamax (alendronate sodium) for a couple of years in the late 1990s. She started to develop spitting problems and a few years later developed Alzheimer's disease. We were able to treat to some degree her Alzheimer's disease with aromatherapy (with essential oils that are peroxynitrite scavengers), but I thought of the spitting as only a nuisance until she began to spit up blood. Nothing worked at that point. The same medication that had done such damage to her brain had gradually eroded away her esophagus. I don't know why Fosamax (and other bisphosphonate osteoporosis drugs) are still on the market, but some day it will likely be added to the growing list of medications that increase the risk for Alzheimer's disease.





Marta
Posted: Tuesday, June 30, 2015 3:20 PM
Joined: 6/3/2013
Posts: 730


Lane: when plugging in the search terms 'dementia' and 'bisphosphonates' into OVID (Medline), there is a link, albeit indirect, between them: Paget's disease of bone is a rare cause of dementia and bisphosphonates are used to treat Paget's.

J. Bone Miner Res 14 Suppl. 2:88-91, 1999, Oct.


Lane Simonian
Posted: Thursday, July 2, 2015 10:56 AM
Joined: 12/12/2011
Posts: 4632


Thanks, Marta, for the research. I wonder if the use of bisphosphonates may be further increasing the risk for dementia in people with Paget's disease.

This is not a good chart for causation between the bisphosphonate Fosamax and dementia, but it may be suggestive. I am not sure when the data for 2013 will be available if ever.

http://www.ehealthme.com/ds/fosamax/dementia

Senki
Posted: Saturday, July 4, 2015 10:04 AM
Joined: 10/22/2013
Posts: 36


I strongly feel my moms use of otc sleeping pills and being fosomax contributed to her developing AD. There really is no other family history of AD in our family. Who knows what else out there could be contributing to the increase in AD. Scary.
Serenoa
Posted: Saturday, July 11, 2015 10:07 PM
Joined: 4/24/2012
Posts: 483


Wow! This is another great connection. Ghrelin has all kinds of beneficial properties, antioxidant, neuro-protective, etc, and its levels are increased by caloric restriction and fasting. It is decreased by eating and in the obese (I can post the studies if you like). Therefor, the recommendation to eat often (but in small quantities) is wrong. This is one thing they tell diabetics in order to regulate blood sugar (and diabetes in related to Alzheimer's). I say they are way off base, stop snaking constantly and you will feel better and prevent disease. Thanks for the post Lane.

Eden Desjardins
Posted: Monday, July 13, 2015 12:40 PM
Joined: 5/25/2015
Posts: 48


Thank you for the post, Lane. This was very insightful. If the findings are statistically significant, the negative side effects of taking sleeping pills would definitely outweigh the benefits. However, were the researchers taking into account other symptoms normally associated with mental diseases or damage for that matter, rather than drawing a direct link to Alzheimer's right away?
Lane Simonian
Posted: Tuesday, July 14, 2015 10:20 AM
Joined: 12/12/2011
Posts: 4632


Thank you for all the valuable observations and responses.
alz+
Posted: Friday, July 17, 2015 4:19 AM
Joined: 9/12/2013
Posts: 3549


http://www.telegraph.co.uk/news/health/news/9071950/Skin-cancer-drug-reverses-Alzheimers.html


skin cancer drug attacks ALZ ... don't remember how I found this but notice itching often part of dementia, and hives and rashes.

Bexarotene capsules http://www.drugs.com/cdi/targretin.html

beyond me to understand but I thought skin and brain cells develop at same time in embryo...long time since in school.

by the way, with hazel does a nice job of reducing itch. Thank you!

tried Benadryl for the hives and I could not urinate much for 48 hours so that is out.


Lane Simonian
Posted: Friday, July 17, 2015 10:19 AM
Joined: 12/12/2011
Posts: 4632


I have learned some things from other posts. Benadryl may be bad for cognition. Stress and histamine may contribute to hives and Alzheimer's disease.

There was some excitement regarding bexarotene for the potential treatment of Alzheimer's disease a couple of years ago, but I have not seen anything in awhile. The drug has some nasty side effects so that might have been part of the problem.

I am glad the witch hazel helped. I have found it useful for muscle tension and pain caused by minor inflammation.

alz+
Posted: Friday, July 17, 2015 1:04 PM
Joined: 9/12/2013
Posts: 3549


witch hazel, cost 1 dollar, instant relief, side effects = relief from itching!

and smells good. my kind of medicine!

yes, I am still recovering cognitively from Benadryl. Husband feels terrible about giving it to me, I asked for it - these boards help me every week with some big deal thing that is not appropriate for a doctor visit.

Thank you!


Serenoa
Posted: Monday, July 20, 2015 6:27 AM
Joined: 4/24/2012
Posts: 483


Bexarotene is a Retinoid X Receptor (RXR) agonist, meaning that it activates this receptor which causes your DNA to produce ApoE. In theory more ApoE helps to remove Beta Amyloid. As you all probably know ApoE4 genotype is associated with increased risk for Alz. I did not find any new human trial info on bexarotene. But the RXR does seem to play a critical role in this disease.

http://www.dovepress.com/the-emerging-role-of-bexarotene-in-the-treatment-of-alzheimerrsquos-di-peer-reviewed-fulltext-article-NDT

Eden Desjardins
Posted: Monday, July 20, 2015 1:56 PM
Joined: 5/25/2015
Posts: 48


All in all, I think it's hard to draw a direct link between Fosamax and Alzheimer's disease as a single case isn't statistically significant yet. Until more people report developing AD while consuming Fosamax.. it may not be a good idea to draw these conclusions. I agree though, that the side effects are horrible.
hermanthegerman
Posted: Tuesday, August 4, 2015 11:59 PM
Joined: 6/6/2015
Posts: 36


Grandma also took Fosomax before developing Alzheimer's. Curious.
MissHer
Posted: Monday, November 30, 2015 10:47 PM
Joined: 11/13/2014
Posts: 2193


My mom took osteoporosis drugs and they gave her acid reflux so she quit. That was before she was diagnosed with AD.

 


Lane Simonian
Posted: Monday, November 30, 2015 11:28 PM
Joined: 12/12/2011
Posts: 4632


This is very interesting because my mother had the same problem.  She stopped taking Fosamax after about a year, but she kept spitting for the rest of her life.  She would be up some nights on the edge of her bed and I thought that she was just restless, but later I realized that she was experiencing reflux problems--she just could not communicate that to me. Eventually the damage to her esophagus was so bad the spitting would go on for an hour or more and when I rubbed her throat to get her to swallow it caused her great pain.
MissHer
Posted: Monday, November 30, 2015 11:37 PM
Joined: 11/13/2014
Posts: 2193


Oh wow, my mom spits too, and it's been several years now. She never had stomach issues until she took Fosomax.
Lane Simonian
Posted: Monday, November 30, 2015 11:53 PM
Joined: 12/12/2011
Posts: 4632


Wow!  They say that Fosamax stays in a person's system years after he or she stops taking it.  I took my mother to several doctors asking them what was causing the spitting problem but none of them gave us an answer, but now I am almost sure the spitting was the result of the damage that Fosamax does to the esophagus.  I could never figure out how to treat it.